The Poison Help Line
Talk to an expert about a medication overdose
+1 (800) 222‒1222
Harm Reduction Coalition
Drug overdose prevention services
A resource that provides information and support to people facing substance use and addiction.
Alcohol Poisoning Symptoms, Causes, and Effects
What is an overdose?
An overdose is when a person takes more alcohol, drugs, or medications than their body can handle. This can lead to death.
What are symptoms of an overdose?
• Blacking out
• Difficulty breathing
• Skin turns blue or pale
• Heart beating too fast or too slow
• Heart attack
What affects my risk of overdose?
• Using drugs, alcohol, or prescription medications after not using them for awhile
• Taking a lot of drugs, alcohol or prescription medications
• Mixing alcohol, drugs or medications
• Having an illness or disease that affects the heart or lungs
What should I do if I see someone overdose?
• Call 911 or take the person to ER
• Roll the person on their side to prevent choking if they vomit
• Shake them, try to wake them up
What else do I need to know?
• Many people don’t want to call 911 when they see an overdose because of fear of legal problems, but know that you could be saving someone’s life.
• You don’t have to tell the 911 dispatcher your name if you don’t want to.
• You also don’t have to tell the 911 dispatcher that anyone was using drugs, but do tell the paramedics when they come so they can help the person better.